Mississippi, 2001

Tornado and Hail in Mississippi, June 13, 2001

June 13, 2001 · NWS JAN · 5 events in 5 counties and zones

3 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 13, 1:50 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 13, 1:50 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED JUN 13 2001

SURFACE MOISTURE RETURNING QUICKLY TO REGION TODAY AS SLY FLOW
PREVAILING IN LOWEST 10K FEET. CURRENT SEA BREEZE-INITIATED TSRA
WILL SPREAD NWD THIS EVENING AND HOPEFULLY WILL NOT GET STUCK AT ANY
ONE LOCATION LIKE LAST NIGHT IN THE SERN CWFA(A REAL MICROSCALE
EVENT). CURRENT LAPS DATA SHOWING CAPES NEAR 3000J/KG AHEAD OF THE
NWD-MOVING BOUNDARY AND OVER THE NERN COUNTIES.

TROPICAL MOISTURE WILL CONTINUE INCREASING WITH GROWING POTENTIAL
FOR DIURNAL TSRA INTO FRIDAY. MODELS GETTING MORE IMPRESSED WITH
INSTABILITY ON THURSDAY AS THE VALUES APPROACH 3500-4500J/KG BEFORE
SEA BREEZE WORKS NWD. WILL GO FOR ABOVE CLIMATOLOGY(30-35%) POPS
THURSDAY WITH LIFTED INDEXES ALSO PROGGED TO BE -7C TO -9C.

THE FORECAST THEN HINGES ON THE APPROACH OF A STRONG CENTRAL CONUS
LONGWAVE TROUGH/FRONTAL SYSTEM WHICH FLATTENS OUR MID LEVEL RIDGE
THURSDAY NIGHT. THE FRONT NOW EXPECTED TO REACH OUR NWRN ZONES ABOUT
MIDDAY FRIDAY AND CROSS MUCH OF THE CWFA BY MIDNIGHT WITH A BAND OF
SHRA/TSRA LIKELY. AVN/ETA BOTH LOOKING FOR K INDEXES OF 35+ ALONG
THE FRONT WITH 850MB DEWPOINTS 12-14C. SINCE PRIMARY DYNAMICS REMAIN
N OF THE AREA...THE FRONT SHOULD WEAKEN EARLY SATURDAY OVER EXTREME
S MS AND SETTLE INTO THE COASTAL WATERS.

TEMPERATURE GUIDANCE NUMBERS VERY REASONABLE AND QUITE SEASONAL WITH
SLIGHTLY COOLER NIGHTS RETURNING FOR THE WEEKEND.

IN THE EXTENDED...EXPECT A FEW DAYS OF DIFFLUENT NWLY FLOW ALOFT
WITH DRYING AIRMASS SATURDAY THROUGH MONDAY. LATEST AVN DROPS MEAN
RELATIVE HUMIDITIES TO 15-20% RANGE AS WELL DURING THIS PERIOD AS A
MAJOR SUMMER MID-UPPER ANTICYCLONE TAKES UP RESIDENCE IN ERN NM/TX
PANHANDLE REGION. THIS RIDGE WILL DOMINATE FIRST HALF OF NEXT WEEK
WITH A SLOW RETURN OF TROPICAL AIR TOWARD MID WEEK AND THUS MORE
AFTERNOON/EVENING TSRA.

PRELIM NUMBERS
JAN 73/91/73/90/66 24363
MEI 71/91/69/90/65 23374

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Jun 13, 11:19 AM CST, 3 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA... AND MUCH OF MISSISSIPPI.
ALTHOUGH THE STORMS MAY PRODUCE SMALL HAIL...FREQUENT
LIGHTNING...GUSTY WINDS...AND PERIODS OF HEAVY RAIN...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

ISOLATED STRONG THUNDERSTORMS FORMED ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI ON TUESDAY EVENING. THIS CONVECTION FINALLY
DISSIPATED AFTER MIDNIGHT, BUT MID-LEVEL CLOUDINESS LEFT OVER
FROM THE EVENING CONVECTION HAS MADE ITS WAY INTO CENTRAL
MISSISSIPPI. THE MOISTURE ASSOCIATED WITH THIS MID LEVEL
CLOUDINESS MAY HELP TO FOCUS INITIAL CONVECTION BY MID AFTERNOON
ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THE SURFACE TEMPERATURES
THIS AFTERNOON WILL BE IN THE 90S WITH DEWPOINTS IN THE LOWER 70S
SO THE AIR WILL BE UNSTABLE ENOUGH FOR THUNDERSTORMS TO DEVELOP.
AFTERNOON CONVECTION MAY ALSO FIRE UP ALONG THE SEA BREEZE
BOUNDARY AS IT PUSHES INTO SOUTHEAST MISSISSIPPI DURING THE MID
AFTERNOON HOURS. SINCE THE OVERALL MID LEVEL MOISTURE ACROSS THE
REGION WILL BE RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS
NOT EXPECTED TO BE WIDESPREAD.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Jun 13, 12:41 PM CST, 1 hour 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE STRONGER STORMS WILL
DEVELOP PRIMARILY ALONG AND SOUTH OF U.S. HIGHWAY 84 FROM ARCHIE
LOUISIANA...TO NATCHEZ...TO BROOKHAVEN...TO LAUREL. PERIODS OF
HEAVY RAIN ARE POSSIBLE IN STRONGER STORMS...ALONG WITH SMALL
HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. HOWEVER...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON
OVER THE LOWER MISSISSIPPI RIVER VALLEY. WITH TEMPERATURES IN THE
90S AND DEWPOINTS GENERALLY IN THE 70S...THE AIRMASS WILL BE VERY
UNSTABLE THROUGH THE EVENING HOURS. WITH AFTERNOON
HEATING...SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE HEAVIEST
RAINFALL AND STRONGER STORMS WILL FORM OVER THE SOUTHERN ZONES OF
MISSISSIPPI AND EAST CENTRAL LOUISIANA...AS A SEABREEZE MOVES
NORTH FROM LOUISIANA. THIS SEABREEZE WILL HELP TO FOCUS THE
DEVELOPMENT OF THUNDERSTORMS.

SINCE THE OVERALL MIDDLE-LEVEL MOISTURE ACROSS THE REGION WILL BE
RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS NOT EXPECTED
TO BE WIDESPREAD. MOST OF THE SHOWERS AND THUNDERSTORMS WILL
DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Lamar

When
June 13, 2:40 PM CST
Where
Lamar County, Baxterville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.083, -89.600

Thunderstorm Wind, Covington

When
June 13, 3:10 PM CST
Where
Covington County, 1 mi N of Hot Coffee
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.733, -89.450

Several trees were blown down.

Thunderstorm Wind, Forrest

When
June 13, 3:30 PM CST to 3:35 PM CST
Where
Forrest County, Hattiesburg
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.317, -89.317

A number of trees were blown down from northwestern sections of Hattiesburg (Rawls Springs area) to about 5 miles northwest of Hattiesburg near the Covington County line.

Tornado, Jones

When
June 13, 3:50 PM CST to 3:52 PM CST
Where
Jones County, 10 mi S of Laurel
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
AIRPLANE PILOT
Coordinates
31.550, -89.133

The pilot of a small plane reported seeing a tornado for a brief period of time about 10 miles south of Laurel. There were no reports of damage from this short lived tornado.

Thunderstorm Wind, Warren

When
June 13, 4:15 PM CST to 4:30 PM CST
Where
Warren County, Vicksburg
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.883

Several trees and power lines were blown down in and around the Vicksburg area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250583, 5250584, 5250585, 5250586, 5250587.